Louisiana, 2004

Lightning Strike in Louisiana, April 30, 2004

April 30, 2004 · NWS LIX · 1 event in 1 county or zone

1 lightning, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before the first event at Apr 30, 3:30 AM CST, 30 minutes earlier.

Area forecast discussion, Apr 30, 3:30 AM CST, 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS/BATON ROUGE LA
430 AM CDT FRI APR 30 2004

.DISCUSSION...
MAIN FORECAST CONCERN CENTERS AROUND CONVECTIVE TRENDS THROUGH THE
WEEKEND. PERSISTENT AREA OF CONVECTION OVERNIGHT ACROSS AREAS MAINLY
TO THE SOUTH OF LAKE PONTCHARTRAIN NOW BEGINNING TO INCREASE IN
AREAL COVERAGE WITH ADDITIONAL CONVECTION DEVELOPING ACROSS THE
COASTAL WATERS JUST TO THE SOUTHWEST OF THE FORECAST AREA. THIS
INCREASE IN CONVECTION APPEARS TO BE IN RESPONSE TO APPROACHING WEAK
SHORT WAVE MOVING OFF THE TEXAS COAST AND INCREASING UPPER LEVEL
DIFFLUENCE OVER THE AREA EVIDENT IN SATELLITE IMAGERY. WE EXPECT
CONVECTION COVERAGE INCREASE DURING THE MORNING HOURS AS THIS SHORT
WAVE MOVES ACROSS THE AREA WITH A SHORTWAVE TROUGH NOW MOVING ACROSS
CENTRAL TEXAS APPROACHING THE AREA DURING THE AFTERNOON. AS A
RESULT...MORE THAN ONE ROUND OF CONVECTION EXPECTED TODAY AND PLAN
TO INDICATE LIKELY POPS ACROSS THE FORECAST REGION. SO FAR MOST OF
THE HEAVIER RAIN OVERNIGHT HAS OCCURRED ACROSS MARSH AREAS...HOWEVER
LOCALLY HEAVY RAINFALL AMOUNTS WILL BE POSSIBLE DURING THE DAY
ACROSS THE FORECAST AREA SIMILAR TO YESTERDAY. MODELS FORECAST THE
CONVECTION TO PUSH EAST AND DIMINISH OVERNIGHT...THEREFORE SCATTERED
CONVECTION LOOKS GOOD FOR THE SECOND FORECAST PERIOD. ON SATURDAY...
THE SOUTHERN STREAM UPPER LOW/TROUGH MOVING ACROSS THE
CENTRAL/SOUTHERN ROCKIES AND SOUTHWEST CONUS TODAY WILL PUSH INTO
THE SOUTHERN PLAINS AND BEGIN TO PHASE WITH A NORTHERN STREAM
TROUGH. THE ETA SOLUTION IS MORE DISTINCT WITH THE SOUTHERN STREAM
SYSTEM THAN THAT OF THE GFS AND IS SLOWER IN MOVING THE ASSOCIATED
COLD FRONT ACROSS THE AREA. WE PLAN TO CONTINUE TO PUSH THE COLD
FRONT ACROSS THE FORECAST AREA SATURDAY NIGHT AND EARLY SUNDAY.
CONVECTION WILL AGAIN BE ON THE INCREASE DURING THE DAY SATURDAY AND
CONTINUE THROUGH SATURDAY NIGHT BEFORE GRADUALLY DIMINISHING DURING
THE DAY SUNDAY. WE WILL DISCOUNT THE RATHER STRONG WAVE THAT THE GFS
FORECASTS TO DEVELOP ALONG THE FRONT SUNDAY OVER THE GULF. RIGHT
REAR QUADRANT OF UPPER JET SHOULD ENHANCE CONVECTION LATE SATURDAY.
CANNOT RULE OUT ISOLATED SEVERE STORMS TODAY...BUT A BETTER CHANCE
FOR SEVERE WEATHER WILL OCCUR LATE SATURDAY AND SATURDAY NIGHT. WE
BELIEVE THE MAIN THREAT FORM THE THUNDERSTORMS TODAY IS LIKELY TO BE
LOCALLY HEAVY RAINFALL.

DRY CONDITIONS SHOULD PREVAIL THROUGH MUCH OF THE NEXT WORK WEEK
WITH AN UPPER RIDGE BUILDING OVER THE AREA DURING MIDDLE AND LATTER
PART OF THE PERIOD.

&&

.PRELIMINARY POINT TEMP/POPS...
MCB 80 66 81 59 / 60 30 60 60
BTR 82 67 82 60 / 60 30 60 60
MSY 80 68 83 65 / 60 30 50 60
GPT 79 68 80 66 / 60 40 50 60

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
MS...NONE.
SE LA AND MS COASTAL WATERS...NONE.

&&

11
Hazardous weather outlook, Apr 30, 1:30 AM CST, 2 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
230 AM CDT FRI APR 30 2004

LAZ034>040-046>050-MSZ068>071-077-301130-
AMITE-ASCENSION-EAST BATON ROUGE-EAST FELICIANA-IBERVILLE-LIVINGSTON-
PEARL RIVER-PIKE-POINTE COUPEE-ST HELENA-ST TAMMANY-TANGIPAHOA-
WALTHALL-WASHINGTON-WEST BATON ROUGE-WEST FELICIANA-WILKINSON-
230 AM CDT FRI APR 30 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND UPPER
SOUTHEAST LOUISIANA AND EXTREME SOUTHWEST AND SOUTH CENTRAL
MISSISSIPPI.

.DAY ONE...REMAINDER OF TONIGHT

ISOLATED SHOWERS AND A FEW THUNDERSTORMS ARE POSSIBLE FOR THE
REMAINDER OF TONIGHT. SEVERE THUNDERSTORMS THOUGH ARE NOT
ANTICIPATED.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

.THUNDERSTORMS...SCATTERED THUNDERSTORMS ARE EXPECTED FRIDAY THROUGH
SUNDAY MORNING. ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE SATURDAY
AND SATURDAY NIGHT IN ADVANCE AND ALONG A COLD FRONT.

.MARINE...SMALL CRAFT ADVISORY CONDITIONS ARE EXPECTED TO DEVELOP
SUNDAY AND CONTINUE MONDAY AS OFFSHORE FLOW INCREASES IN THE WAKE OF
A COLD FRONT.

.SPOTTER INFORMATION STATEMENT...

THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS AND EMERGENCY
MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER OPERATIONS...IS
NOT REQUESTED AT THIS TIME.

LAZ056>070-MSZ080>082-301130-
ASSUMPTION-HANCOCK-HARRISON-JACKSON-LOWER JEFFERSON-LOWER LAFOURCHE-
LOWER PLAQUEMINES-LOWER ST BERNARD-LOWER TERREBONNE-ORLEANS-
ST CHARLES-ST JAMES-ST JOHN THE BAPTIST-UPPER JEFFERSON-
UPPER LAFOURCHE-UPPER PLAQUEMINES-UPPER ST BERNARD-UPPER TERREBONNE-
230 AM CDT FRI APR 30 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LOWER SOUTHEAST LOUISIANA AND
COASTAL MISSISSIPPI.

.DAY ONE...REMAINDER OF TONIGHT

.THUNDERSTORMS...AREAS OF SHOWERS AND THUNDERSTORMS ARE POSSIBLE FOR
THE REMAINDER OF TONIGHT. A FEW OF THESE STORMS MAY APPROACH SEVERE
THRESHOLDS WITH THE POTENTIAL FOR DAMAGING WIND GUSTS...FREQUENT
LIGHTNING AND HAIL. IN ADDITION...TORRENTIAL RAINFALL FROM SLOW
MOVING STORMS MAY ALSO RESULT IN LOCALIZED FLOODING ALONG ROADS AND
LOW LYING AREAS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

.THUNDERSTORMS...SCATTERED THUNDERSTORMS ARE EXPECTED FRIDAY THROUGH
SUNDAY MORNING. ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE SATURDAY
AND SATURDAY NIGHT IN ADVANCE AND ALONG A COLD FRONT.

.MARINE...SMALL CRAFT ADVISORY CONDITIONS ARE EXPECTED TO DEVELOP
SUNDAY AND CONTINUE MONDAY AS OFFSHORE FLOW INCREASES IN THE WAKE OF
A COLD FRONT.

.SPOTTER INFORMATION STATEMENT...

THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS AND EMERGENCY
MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER OPERATIONS...IS
NOT REQUIRED. HOWEVER...EMERGENCY MANAGEMENT AND FIRST RESPONSE
SERVICES SHOULD ANTICIPATE POSSIBLE SEVERE WEATHER IMPACTS OVERNIGHT
AND PROMPTLY REPORT ANY STORM DAMAGE TO THE NATIONAL WEATHER SERVICE
OFFICE IN SLIDELL.

In the hours before

Local storm report, Apr 29, 10:33 PM CST, 5 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1133 PM CDT THU APR 29 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0520 PM     WATER SPOUT      4 S SLIDELL             30.22N 89.78W
04/29/2004                   ST. TAMMANY        LA   COAST GUARD

            SIGHTED FROM HIGHWAY 11 BRIDGE WEST TOWARDS CAUSEWAY NEAR
            NORTH SHORE...MOVING NORTH.

0445 PM     HAIL             8 NE WADE               30.72N 88.47W
04/29/2004  0.25 INCH        JACKSON            MS   EMERGENCY MNGR

            TREES DOWN. FEW ROADS BLOCKED EXTREME NORTHEAST PART OF
            THE COUNTY.

0420 PM     HAIL             PASCAGOULA              30.37N 88.55W
04/29/2004  0.25 INCH        JACKSON            MS   PUBLIC

            RELAYED REPORT FROM INGALLS SHIPYARD TO WFO MOB.

0415 PM     TSTM WND DMG     GULF PARK ESTATES       30.38N 88.76W
04/29/2004                   JACKSON            MS   EMERGENCY MNGR

            TREE BLOWN ONTO POWERLINES.

0405 PM     HAIL             4 SE OCEAN SPRINGS      30.37N 88.75W
04/29/2004  0.50 INCH        JACKSON            MS   NWS EMPLOYEE

            VIL 62 KG/M2 AT THE TIME OF REPORT.

0355 PM     HAIL             4 E OCEAN SPRINGS       30.41N 88.73W
04/29/2004  0.88 INCH        JACKSON            MS   TRAINED SPOTTER

            REPORT RELAYED VIA WFO MOBILE. ALSO 50 MPH WINDS. U.S.
            HIGHWAY 90 BETWEEN GAUTIER AND OCEAN SPRINGS.

&&

RJR
Special weather statement, Apr 29, 11:15 PM CST, 4 hours 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1215 AM CDT FRI APR 30 2004

LAZ060>064-300630-
ORLEANS-ST CHARLES-UPPER JEFFERSON-UPPER PLAQUEMINES-
UPPER ST BERNARD-
1215 AM CDT FRI APR 30 2004

...STRONG THUNDERSTORMS APPROACHING THE NEW ORLEANS AREA...

AT 1215 AM CDT...NATIONAL WEATHER SERVICE RADAR INDICATED A CLUSTER
OF STRONG THUNDERSTORMS APPROACHING THE SOUTHERN HALF OF THE NEW
ORLEANS METROPOLITAN AREA. THIS CLUSTER WAS MOVING TOWARD THE NORTH
AROUND 20 MPH AND WILL IMPACT NEW ORLEANS THROUGH 130 AM. STRONG
WIND GUSTS...LOCALLY HEAVY RAIN AND SMALL HAIL ARE POSSIBLE WITH
THE STRONGER STORMS.

24
Special weather statement, Apr 30, 1:00 AM CST, 3 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
200 AM CDT FRI APR 30 2004

LAZ039-040-059-061>064-067>070-MSZ077-080>082-300730-
HANCOCK-HARRISON-JACKSON-LOWER JEFFERSON-LOWER LAFOURCHE-
LOWER PLAQUEMINES-LOWER ST BERNARD-ORLEANS-PEARL RIVER-ST TAMMANY-
UPPER JEFFERSON-UPPER LAFOURCHE-UPPER PLAQUEMINES-UPPER ST BERNARD-
WASHINGTON-
200 AM CDT FRI APR 30 2004

...TORNADO WATCH EXPIRED...

TORNADO WATCH 129 HAS BEEN ALLOWED TO EXPIRE. THE TORNADO THREAT
THAT WAS IN EFFECT FOR THE WATCH AREA HAS WEAKENED. CLUSTERS OF
THUNDERSTORMS THOUGH ARE STILL IMPACTING MUCH OF THE SOUTHEAST
LOUISIANA COASTAL PARISHES. THESE STORMS ARE STILL CAPABLE OF
PRODUCING STRONG GUSTY WINDS...FREQUENT LIGHTNING AND SMALL HAIL.

24

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Ascension

When
April 30, 4:00 AM CST
Where
Ascension County, Gonzales
Property damage
$3,000
Reported by
NEWSPAPER
Coordinates
30.204, -90.911 (the zone’s center; the record gives no point)

Lightning struck the Ascension Parish courthouse causing damage to an air conditioner unit for the building and the electrical system supporting the parish's 911 system.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2004Every state in 2004This day in weather historyWarnings in Louisiana, April 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5392965.